Winter Storm, Sheridan Foothills
- When
- January 1, 1:00 AM MST to 11:00 AM MST
- Where
- Sheridan Foothills forecast zone
- Reported by
- Trained Spotter
Snowfall of 6 to 10 inches was reported from Sheridan to Story.
An unstable northwest flow aloft brought heavy snow to Sheridan County Wyoming.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An unstable northwest flow aloft brought heavy snow to Sheridan County Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 31, 9:41 PM MST, 3 hours 19 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
941 PM MST TUE DEC 31 2013
.UPDATE...
FRONTAL BOUNDARY WAS FROM E OF ROUNDUP TO NEAR KBIL TO WESTERN
POWDER RIVER COUNTY THIS EVENING. THE PERSISTENT BAND OF SNOW THAT
WAS ALONG THE BOUNDARY AND SLOWLY SHIFTING SW...HAD BROKEN UP
OVER THE LAST HOUR. THE SHORTWAVE HELPING TO DRIVE THE
PRECIPITATION WAS OVER SW MT PER WATER VAPOR IMAGERY AND MOVING
SW. THE COMBINATION OF THE WAVE AND JET DIVERGENCE MOVING IN
OVERNIGHT WILL KEEP CHANCES FOR SNOW GOING OVER THE AREA. MADE
SOME CHANGES TO POPS THIS EVENING BASED ON RADAR TRENDS. LOWERED
POPS TO SLIGHT CHANCE E OF KBIL. THIS AREA SHOULD FILL IN AGAIN
AFTER 06Z AS ANOTHER ROUND OF LIGHT SNOW MOVES IN FROM N CENTRAL
MT PER RADAR IMAGERY. AS FOR SNOW AMOUNTS...RECEIVED A 3 INCH
REPORT FROM MOLT IN EASTERN STILLWATER COUNTY. THIS LOCATION WAS
WHERE THE BAND WAS HEAVIEST ABOUT AN HOUR AGO. THE NE BIG HORNS
HAVE RECEIVED A COUPLE OF INCHES AS WELL. OTHERWISE SNOW AMOUNTS
HAVE BEEN SPOTTY AND LIGHT. THE THREAT OF FREEZING RAIN ENDED
EARLIER THIS EVENING AS THE AIRMASS DYNAMICALLY COOLED. ANY LIGHT
SNOW THAT FALLS ON TOP OF ALREADY ICY ROADS WILL MAKE CONDITIONS
VERY HAZARDOUS FOR TRAVEL. WILL KEEP THE ADVISORIES GOING FOR
SLICK ROADS AND LIGHT SNOW AMOUNTS...AND WILL KEEP THE ADVISORY
GOING FOR SNOW OVER THE NE BIG HORNS. THE NEW GFS AND WRF HAVE
SNOW CHANCES FADING FROM W TO E DURING THE DAY ON WED. ARTHUR
&&
.SHORT TERM...VALID FOR WED AND THU...
GUSTY WINDS CONTINUE IN LIVINGSTON...BUT HAVE STARTED TO TAPER
OFF. HAVE OPTED TO CANCEL THE WIND ADVISORY WITH THIS PACKAGE.
ANOTHER ROUND OF WIND IS EXPECTED FOR THURSDAY...AS THE LONG WAVE
TROF DEPARTS THE REGION.
AS FOR PRECIP...A BACKDOOR COLD FRONT IS SAGGING BACK ACROSS THE
REGION...RESULTING IN A MIX OF RAIN AND SNOW ACROSS MUCH OF THE
REGION...NECESSITATING THE ISSUANCE OF AN EXTENSIVE WINTER WEATHER
ADVISORY FOR ACCUMULATING SNOWS WITH RAIN FREEZING ON ROADS.
ADDITIONALLY...A LONG WAVE TROF WILL CROSS THE REGION
TONIGHT...WHICH WILL ALSO COINCIDE WITH STRONG UPPER LEVEL JET
SUPPORT BEGINNING THIS EVENING. HAVE RAISED POPS AND SNOW AMOUNTS
OF 3 TO 6 INCHES CAN BE EXPECTED AS THESE SYSTEMS COLLIDE. MUCH OF
THIS SNOW WILL FALL ON WET ROADS WHETHER DUE TO INITIAL RAIN OR
INITIAL MELTING OF SNOW. WET ROADS ARE EXPECTED TO REFREEZE...A
GET SNOW OVERNIGHT. DO NOT EXPECT AS MUCH SNOW INTO THE RED LODGE
AND BEARTOOTH FOOTHILLS...BUT SHOULD BE SOME MINOR ACCUMULATIONS.
THE SYSTEM MOVES OFF TO THE EAST THROUGH THE DAY WEDNESDAY...BUT
DID LINGER CHANCE POPS IN THE EAST INTO WEDNESDAY EVENING.
SHORTWAVE RIDGING WILL DEVELOP WEDNESDAY NIGHT...BRINGING CLEARING
CONDITIONS ACROSS THE REGION. THE DEPARTURE OF THE WEATHER SYSTEM WILL
BRING INCREASED WINDS ACROSS THE REGION. LEE TROFFING DEVELOPS
THROUGH THE DAY THURSDAY TO FURTHER BOLSTER GAP WIND POTENTIAL.
HAVE RAISED WINDS TO JUST BELOW ADVISORY CRITERIA AT THIS TIME.
HELD STRONGER WINDS OUT OF BIG TIMBER AT THIS TIME...BUT WILL BE
WORTH KEEPING AN EYE ON. AAG
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
ACTIVE WEATHER PATTERN THROUGH MUCH OF THE EXTENDED FORECAST WITH
STRONG WINDS FOR THE GAP AREAS FOLLOWED BY A ARCTIC INTRUSION
SATURDAY NIGHT INTO MONDAY ACROSS THE ENTIRE FORECAST AREA. 12Z
MODEL RUNS HAVE COME INTO GOOD ALIGNMENT FOR THE WEEKEND COLD AIR.
STRONG WINDS THURSDAY NIGHT ARE EXPECTED TO CONTINUE INTO FRIDAY
MORNING. STRONG SHORT WAVE PUSHING OUT OF ALBERTA WILL CAUSE A
DEEP LEES SIDE TROUGH TO DEVELOP ALONG THE DIVIDE. MODELS
CURRENTLY PROGGING 70 KT WINDS AT 700 MB. 850 MB WINDS OF 50 KTS
ARE PROGGED OVER OUR NORTHEAST ZONES ON FRIDAY BUT WITH STRONG MID
LEVEL WARM ADVECTION WHICH WILL KEEP STRONGER WINDS ALOFT OFF THE
SURFACE. UPPER WAVE MOVING THROUGH BY AFTERNOON AND THIS WILL SHUT
DOWN WINDS. ARCTIC AIR WILL SURGE INTO THE AREA FRIDAY NIGHT AND
CONTINUE TO DEEPEN THROUGH THE WEEKEND. THE GFS/ECWMF/GEM ARE IN
VERY GOOD AGREEMENT WITH AN UPPER LEVEL RIDGE POSITION ALONG THE
WEST COAST. THIS SETS UP A NORTH FLOW ACROSS MONTANA AND ALLOWS AN
ARCTIC AIR MASS TO DEEPEN ACROSS SOUTHERN MONTANA. THE COLDEST AIR
IS EXPECTED TO MOVE ACROSS OUR EASTERN WHERE GFS IS INDICATING 850
MB TEMPS OF -28C. ECMWF A LITTLE WARMER WITH A -22C. ONLY MADE
MINOR ADJUSTMENTS TO TEMPERATURES FOR EARLY NEXT WEEK WITH THE
INCONSISTENCIES IN RUN TO RUN WITH THE MODELS. ECMWF HAS BEEN THE
MORE CONSISTENT MODEL AND WILL CONTINUE TO LEAN TOWARD ITS
SLIGHTLY WARM SOLUTION. THERE IS ALSO SOME DISCREPANCIES WITH THE
EROSION OF THE COLD AIR ON TUESDAY WITH THE ECMWF BEING THE
FASTEST IN PUSHING THE COLD AIR OUT. BLENDED TEMPERATURE FORECAST
FOR TUESDAY WITH THE GFS/ECMWF WITH MORE WEIGHT TOWARD THE ECMWF.
BEST CHANCE FOR SNOWFALL WILL BE SATURDAY NIGHT WITH STRONG
BAROCLINIC ZONE SETUP ACROSS THE REGION. STRONG FORCING ALOFT WITH
THE UPPER WAVE ALONG WITH STRONG JET DYNAMICS. RICHMOND
&&
.AVIATION...
LIGHT TO OCCASIONALLY MODERATE SNOW WILL CONTINUE ACROSS PARTS OF
SOUTH CENTRAL MONTANA INTO NORTHERN WYOMING TONIGHT. THE HEAVIEST
SNOW SHOULD FALL SOUTH OF KBIL AND IMPACT KSHR. FLYING CONDITIONS
WILL FALL TO IFR WITH LOCALIZED LIFR IN THE HEAVIER SNOW BANDS.
THERE WILL ALSO BE PATCHY FOG FORMING OVERNIGHT THAT WILL LOWER
VISIBILITY INTO THE IFR CATEGORY. MOUNTAINS WILL BE OBSCURED IN
LOW CLOUDS AND SNOW. THE SNOW WILL SHIFT INTO EASTERN MONTANA LATE
TONIGHT AND IMPACT KMLS WITH FLYING CONDITIONS THERE FALLING TO
IFR TOWARD MORNING. TWH
&&
.PRELIMINARY POINT TEMP/POPS...
WED THU FRI SAT SUN MON TUE
-----------------------------------------------------------
BIL 023/032 020/041 034/048 020/029 017/017 904/014 001/020
85/J 00/N 03/W 31/B 13/J 32/J 02/J
LVM 026/036 028/041 032/046 017/029 012/021 901/019 005/025
62/J 01/N 03/W 31/B 23/J 22/J 12/J
HDN 017/030 014/037 028/046 014/028 011/016 908/012 000/020
96/J 00/B 03/W 31/B 23/J 32/J 02/J
MLS 005/019 006/033 024/042 012/022 008/008 915/004 909/017
76/J 10/B 04/W 42/J 34/J 21/B 02/J
4BQ 014/026 005/035 025/046 015/024 011/014 911/010 905/020
66/J 10/B 03/W 41/B 24/J 32/J 02/J
BHK 001/013 903/028 022/043 012/019 003/005 916/000 912/014
44/J 10/B 04/W 51/B 23/J 21/B 01/B
SHR 019/030 011/037 025/049 015/027 011/019 906/016 002/027
97/J 00/B 02/W 32/J 24/J 32/J 12/J
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MST WEDNESDAY
FOR ZONES 28>38-41-42-57-58-63.
WY...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MST WEDNESDAY
FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 947 PM MST TUE DEC 31 2013 MTZ028>042-056>058-063>068-WYZ098-099-020500- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 947 PM MST TUE DEC 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT SNOW WILL OCCUR OVER THE REGION TONIGHT WITH ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE OVER MUCH OF THE AREA. EXPECT TO SEE SNOWPACKED AND SLICK ROAD CONDITIONS DEVELOPING TONIGHT. SNOW ON TOP OF ALREADY ICE-COVERED ROADS WILL MAKE FOR VERY DIFFICULT TRAVEL. IF TRAVELING...PLEASE ALLOW EXTRA TIME TO REACH YOUR DESTINATION...AND BE PREPARED FOR WINTRY CONDITIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW WILL LINGER ACROSS PORTIONS OF SOUTHERN MONTANA AND NORTHERN WYOMING WEDNESDAY. AREA ROADS WILL REMAIN SNOWPACKED AND SLICK THROUGH MUCH OF THE DAY. HIGH WINDS ARE THEN EXPECTED TO IMPACT THE LIVINGSTON AND BIG TIMBER AREAS LATE WEDNESDAY NIGHT THROUGH FRIDAY MORNING. THIS WILL CAUSE DANGEROUS CROSS WINDS ALONG I-90 IN THIS AREA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 winter storm. Local standard time, as filed.
Snowfall of 6 to 10 inches was reported from Sheridan to Story.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484446.